What is photosensitivity?
Certain medications can make the skin more sensitive to ultraviolet light from the sun or tanning booths and cause a photosensitivity reaction. This may result in sunburn; stinging, burning, or itching skin; swelling; blisters; or hives.
Medications causing photosensitivity
Medications that commonly cause photosensitivity reactions include: certain antibiotics (tetracyclines, sulfa antibiotics, quinolones), anti-wrinkle creams and acne medications containing tretinoin, tricyclic antidepressants, cancer treatment drugs, diabetes sulfonylurea drugs, non-steroidal anti-inflammatory drugs in high doses, certain heart and high blood pressure medications (hydrochlorothiazide, chlorothiazide, furosemide, amiodarone, captopril, diltiazem, nifedipine) and estrogen (found in birth control pills and hormone replacement).
If you are taking any of the above medications you should avoid the sun during peak hours, apply a sunscreen (preferably with zinc oxide or titanium dioxide sun block), and wear protective clothing such as a hat or sunglasses. If you do experience a photosensitive reaction, take a cool bath or shower and try taking an over-the-counter pain reliever such as acetaminophen or ibuprofen. You may also want to contact your doctor.
Back to Ask a Pharmacist